Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 28, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 19, 2023, 6:17 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2023, 6:17 PM EDT (22:17 UTC)
- Expired
- Jul 19, 2023, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:20 PM EDT | FLASH FLOOD | 5 Nne Autryville, NC | Road closed due to flooding, likely near the Big Swamp stream crossing along Carroll Store Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted.
984
WGUS52 KRAH 192217
FFWRAH
NCC051-163-200115-
/O.NEW.KRAH.FF.W.0028.230719T2217Z-230720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
617 PM EDT Wed Jul 19 2023
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Central Cumberland County in central North Carolina...
West Central Sampson County in central North Carolina...
* Until 915 PM EDT.
* At 617 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1.5 to 3 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fayetteville, Fort Liberty, Eastover, Stedman, Salemburg,
Autryville and Vander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3514 7886 3514 7865 3512 7852 3503 7849
3497 7856 3497 7872 3499 7892 3505 7898
3513 7894
FLASH FLOOD...RADAR INDICATED
$$
AS2 follow-up statements
104
WGUS72 KRAH 192330
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
730 PM EDT Wed Jul 19 2023
NCC051-163-200115-
/O.CON.KRAH.FF.W.0028.000000T0000Z-230720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NC-Sampson NC-
730 PM EDT Wed Jul 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT THIS
EVENING FOR CENTRAL CUMBERLAND AND WEST CENTRAL SAMPSON COUNTIES...
At 730 PM EDT, The storms producing the heaviest rain have ended,
but moderate to heavy rain remains possible. Between 2.5 and 5
inches of rain have fallen. Additional rainfall amounts up to 1 inch
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Fayetteville, Fort Liberty, Eastover, Stedman, Salemburg,
Autryville and Vander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3514 7886 3514 7865 3512 7852 3503 7849
3497 7856 3497 7872 3499 7892 3505 7898
3513 7894
FLASH FLOOD...RADAR INDICATED
$$
AS861
WGUS72 KRAH 200114
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
914 PM EDT Wed Jul 19 2023
NCC051-163-200124-
/O.EXP.KRAH.FF.W.0028.000000T0000Z-230720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NC-Sampson NC-
914 PM EDT Wed Jul 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT THIS EVENING FOR
CENTRAL CUMBERLAND AND WEST CENTRAL SAMPSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures, especially
along Carroll Road in Sampson County.
LAT...LON 3514 7886 3514 7865 3512 7852 3503 7849
3497 7856 3497 7872 3499 7892 3505 7898
3513 7894
$$
ASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:39 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 19, 3:39 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 339 PM EDT Wed Jul 19 2023 .SYNOPSIS... A weak surface trough will hold over the North Carolina Piedmont through Thursday, as a warm and humid air mass persists over the region. A cold front will move south of the region late in the week, bringing some drier air this weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Wednesday... Water vapor satellite showed broad troughing across the eastern U.S., and a weak shortwave moving off the NC coast. Radar displayed convection developing along the surface trough, and an MCV that was previously across our area is now moving into southeastern VA. Additional convection will develop over the mountains and move east across the area today, with new storms initiating from outflow boundaries, as well. Precipitable water values range from 1.5 inches across the Triad to near 2 inches across the Coastal Plain. Storms that develop this afternoon and evening will be capable of producing heavy rain that could lead to isolated flash flooding. Highest shear for organized storms is across the east, while greatest DCAPE with drier air aloft is across the west. Although parts of the northern Coastal Plain were upgraded to a Slight Risk of severe weather today, the MCV has moved out of the area, and the chance for severe weather across that area the rest of the day should be minimal. A few storms could linger into early tonight, however most should diminish by this evening with lack of diurnal heating. Muggy conditions will stick around tonight, with lows dipping to the upper 60s to mid-70s. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 300 PM Wednesday... Convection will develop again across parts of the region Thursday as a surface trough remains across the area and an upper-level trough approaches the region. Storms will develop in the afternoon and continue through the evening, although storms could develop earlier with any lingering MCVs moving across the region. The strongest storms may develop across the southwestern half of the region where greater instability and shear are expected as an upper wave moves towards the region later in the day. Heavy rain and possible flooding is expected with precipitable water values sitting near 2 inches. Once the upper wave exits the region and diurnal heating diminishes, only an isolated shower or thunderstorm is expected Thursday night. Highs will be in the mid-80s to low 90s, with heat index values in the 90s and low 100s across the Coastal Plain. Lows will again be muggy, only dipping to the upper 60s to low 70s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 320 PM Wednesday... On Friday a strong surface low centered over the lower Great Lakes will lift NE trailing a cold front over the Carolinas. It will bring showers and thunderstorms in the afternoon Friday especially across the Sandhills and Coastal Plain regions. As the front sags just to the south of the region by Saturday afternoon, slight to chance PoPs remain in the forecast for the afternoon/evening hours with the best chance of showers and thunderstorms in the southern half of the CWA. With the stationary front expected to remain to the south and along the coast for the beginning of the work week, expect afternoon scattered thunderstorms each day Mon-Wed especially in the Sandhills and Coastal plain regions. Temperatures Friday will be above average with highs in the low to mid 90s and isolated heat indices in the far SE portion of the FA in the low 100s. After the front moves across the region Friday night and Saturday, temps will become below average over the weekend with highs in the mid to upper 80s. Near normal temperatures will return Tuesday and Wednesday with highs in the low 90s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 230 PM Wednesday... VCTS are expected across most sites this afternoon through the evening. Where storms do develop near sites, LIFR conditions are expected with low VIS, in addition to gusty and erratic surface winds. Conditions will improve tonight, however patchy BR is expected to generate MVFR conditions at times. Looking beyond 18z Thu, TSRA/SHRA are possible in the afternoons and evenings through early next week, with Friday possibly seeing the least amount of coverage of SHRA/TSRA. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/JJT NEAR TERM...JJT SHORT TERM...JJT LONG TERM...CA AVIATION...JJT
Hazardous weather outlook, Jul 19, 4:32 AM EDT, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 432 AM EDT Wed Jul 19 2023 NCZ007>011-021>028-038>043-078-200845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Wayne- 432 AM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a marginal risk (level 1 of 5) of isolated severe thunderstorms this afternoon and evening. The main hazard is damaging wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk (level 1 of 5) of severe thunderstorms Thursday and Thursday evening. The main hazard is damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>077-083>086-088-089-200845- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 432 AM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening. The main hazard is damaging wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight risk (level 2 of 5) of severe thunderstorms Thursday afternoon and evening. The main hazard is damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 19, 3:41 PM EDT, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
341 PM EDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 2 E Newton Grove 35.25N 78.33W
07/19/2023 Sampson NC 911 Call Center
Tree and powerline down near the
intersection of Alex Benton Road and Friday
Road. Time estimated by radar.
&&
ASSpecial weather statement, Jul 19, 4:07 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
407 PM EDT Wed Jul 19 2023
NCZ042-077-078-088-089-192100-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
407 PM EDT Wed Jul 19 2023
...Strong thunderstorms will impact portions of central Wayne,
northwestern Sampson, southeastern Harnett, northern Cumberland and
southeastern Johnston Counties through 500 PM EDT...
At 406 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Benson to Godwin to near
Pope AFB. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Goldsboro, Fort Liberty, Dunn, Walnut Creek, Godwin,
Pope AFB, Spring Lake, Eastover and Newton Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3536 7782 3532 7783 3524 7809 3510 7874
3515 7908 3527 7889 3540 7812 3546 7783
3542 7783 3540 7780 3538 7780
TIME...MOT...LOC 2006Z 254DEG 9KT 3528 7833 3522 7867 3519 7891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KrenSpecial weather statement, Jul 19, 4:25 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
425 PM EDT Wed Jul 19 2023
NCZ011-192100-
Halifax NC-
425 PM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northwestern Halifax
County through 500 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Littleton, or 9 miles west of Roanoke Rapids, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke Rapids, Littleton, Weldon, Rosemary, South Weldon and Roanoke
Rapids Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3648 7768 3648 7765 3644 7762 3643 7759
3642 7759 3642 7755 3640 7754 3637 7755
3635 7758 3634 7759 3635 7772 3638 7788
3641 7791 3643 7792 3647 7788 3649 7770
TIME...MOT...LOC 2025Z 273DEG 19KT 3642 7783
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenSpecial weather statement, Jul 19, 4:46 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
446 PM EDT Wed Jul 19 2023
NCZ088-089-192130-
Sampson NC-Cumberland NC-
446 PM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northwestern Sampson
and central Cumberland Counties through 530 PM EDT...
At 446 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Godwin, or 9 miles east of Fayetteville, moving
east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eastover, Wade, Salemburg and Vander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3504 7878 3516 7879 3521 7845 3511 7838
3502 7850
TIME...MOT...LOC 2046Z 272DEG 9KT 3510 7874
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrenSpecial weather statement, Jul 19, 5:16 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
516 PM EDT Wed Jul 19 2023
NCZ011-192200-
Halifax NC-
516 PM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Halifax
County through 600 PM EDT...
At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roanoke Rapids, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke Rapids, Halifax, Weldon, Rosemary, South Weldon and Roanoke
Rapids Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 7768 3648 7765 3644 7762 3641 7755
3637 7755 3635 7758 3634 7759 3632 7757
3630 7754 3632 7744 3629 7741 3626 7741
3625 7739 3624 7738 3630 7776 3639 7783
3649 7771
TIME...MOT...LOC 2116Z 276DEG 14KT 3639 7763
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenSpecial weather statement, Jul 19, 5:49 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
549 PM EDT Wed Jul 19 2023
NCZ089-192230-
Sampson NC-
549 PM EDT Wed Jul 19 2023
...Strong thunderstorms will impact portions of east central Sampson
County through 630 PM EDT...
At 549 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Bowdens to near Clinton to 15
miles northeast of Ammon. Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3484 7828 3501 7847 3503 7838 3512 7822
3507 7816 3490 7815 3483 7817 3484 7822
TIME...MOT...LOC 2149Z 311DEG 16KT 3503 7822 3497 7828 3496 7837
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:01 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 44 min |
| Jul 19, 7:32 AM EDT | Special Weather Statement | RAH | Montgomery | 58 min |
| Jul 19, 8:39 AM EDT | Special Weather Statement | RAH | Chatham | 51 min |
| Jul 19, 9:30 AM EDT | Special Weather Statement | RAH | Durham, Wake | 45 min |
| Jul 19, 10:09 AM EDT | Special Weather Statement | RAH | Wake | 51 min |
| Jul 19, 10:20 AM EDT | Special Weather Statement | RAH | Franklin | 40 min |
| Jul 19, 11:00 AM EDT | Special Weather Statement | RAH | Franklin, Warren | 45 min |
| Jul 19, 11:48 AM EDT | Special Weather Statement | RAH | Halifax, Nash, Warren | 57 min |
| Jul 19, 12:25 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 35 min |
| Jul 19, 12:31 PM EDT | Tornado Warning | RAH | Edgecombe, Halifax, Nash | 59 min |
| Jul 19, 1:30 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 15 min |
| Jul 19, 2:09 PM EDT | Special Weather Statement | RAH | Edgecombe | 21 min |
| Jul 19, 2:24 PM EDT | Special Weather Statement | RAH | Wayne | 36 min |
| Jul 19, 2:28 PM EDT | Special Weather Statement | RAH | Johnston | 32 min |
| Jul 19, 2:38 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 36 min |
| Jul 19, 2:53 PM EDT | Special Weather Statement | RAH | Greene | 52 min |
| Jul 19, 2:59 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wayne, Wilson | 31 min |
| Jul 19, 4:07 PM EDT | Special Weather Statement | RAH | Wayne | 53 min |
| Jul 19, 4:25 PM EDT | Special Weather Statement | RAH | Halifax | 35 min |
| Jul 19, 4:46 PM EDT | Special Weather Statement | RAH | Cumberland | 44 min |
| Jul 19, 5:08 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson, Wayne | 52 min |
| Jul 19, 5:16 PM EDT | Special Weather Statement | RAH | Halifax | 44 min |
| Jul 19, 5:41 PM EDT | Areal Flood Advisory | RAH | Cumberland, Sampson | 3 hr |
| Jul 19, 5:49 PM EDT | Special Weather Statement | RAH | Sampson | 41 min |
| Jul 19, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 47 min |
| Jul 19, 6:49 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 56 min |
| Jul 19, 7:12 PM EDT | Special Weather Statement | RAH | Sampson | 33 min |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.